When you have radiation treatment for cancer, your body goes through changes.
Two weeks after radiation treatment starts, you might notice changes in your skin. Most of these symptoms go away after your treatments have stopped.
- Your skin and mouth may turn red.
- Your skin might start to peel or get dark.
- Your skin may itch.
Your hair will begin to fall out about 2 weeks after radiation treatment starts. It may not grow back.
Hair and skin care
When you have radiation treatment, colored markings are drawn on your skin. Do not remove them. These show where to aim the radiation. If they come off, do not redraw them. Tell your doctor instead.
To care for your hair:
- For the first 2 weeks of treatment, wash your hair once a week with a gentle shampoo, such as a baby shampoo.
- After 2 weeks, use only warm water on your hair and scalp, without shampoo.
- Dry gently with a towel.
- Do not use a hair dryer.
If you wear a wig or toupee:
- Be sure the lining does not bother your scalp.
- Wear it only a few hours a day, during the time you are getting radiation treatments and right after treatment has ended.
- Ask your doctor when you can start to wear it more.
To care for your skin in the treatment area:
- Wash the treatment area gently with lukewarm water only. Do not scrub your skin.
- Do not use soaps.
- Pat dry instead of rubbing dry.
- Do not use lotions, ointments, makeup, perfumed powders, or other perfumed products on this area. Ask your doctor what is OK to use.
- Keep the area being treated out of direct sunlight. Wear a hat or scarf. Ask your doctor or nurse if you should use sunscreen.
- Do not scratch or rub your skin.
- Ask your doctor for medicine if your scalp gets very dry and flaky, or if it gets red or tanned.
- Tell your doctor or nurse if you have any breaks or openings in your skin.
- Do not put heating pads or ice bags on the treatment area.
Keep the treatment area in the open air as much as possible. But stay away from very hot or cold temperatures.
Do not swim during treatment. Ask your doctor when you can start swimming after treatment.
You need to eat enough protein and calories to keep your weight and strength up. Ask your doctor about liquid food supplements that may help you get enough calories.
Do not eat sugary snacks that may cause tooth decay.
You will likely feel tired after a few days. If so:
- Do not try to do too much. You probably will not be able to do everything you are used to.
- Get more sleep at night. Rest during the day when you can.
- Take a few weeks off work, or work less.
You may be taking a medicine called dexamethasone (Decadron) while you are getting radiation to the brain.
- It may make you more hungry, cause leg swelling or cramps, or cause changes in your mood.
- These side effects will go away after you start taking less of the medicine, or when you stop taking it.
Your doctor may check your blood counts regularly, especially if the radiation treatment area on your body is large.
Radiation - brain - discharge
National Cancer Institute. Radiation therapy and you: support for people with cancer. http://www.cancer.gov/cancertopics/coping/radiation-therapy-and-you.Accessed May 7, 2014.National Cancer Institute. Radiation therapy and you: support for people with cancer. http://www.cancer.gov/cancertopics/coping/radiation-therapy-and-you. Accessed May 7, 2014.
Perry MC. Approach to the patient with cancer. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 182.
- Drinking water safely during cancer treatment
- Dry mouth during cancer treatment
- Eating extra calories when sick - adults
- Eating extra calories when sick - children
- Oral mucositis - self-care
- Radiation therapy - questions to ask your doctor
- Safe eating during cancer treatment
- When you have diarrhea
- When you have nausea and vomiting
Update Date 5/7/2014
Updated by: Todd Gersten, MD, Hematology/Oncology, Florida Cancer Specialists & Research Institute, Wellington, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.